On weighted covering numbers and the Levi-Hadwiger conjecture

Shiri Artstein-Avidan, Boaz A. Slomka

Research output: Contribution to journalArticlepeer-review

Abstract

We define new natural variants of the notions of weighted covering and separation numbers and discuss them in detail. We prove a strong duality relation between weighted covering and separation numbers and prove a few relations between the classical and weighted covering numbers, some of which hold true without convexity assumptions and for general metric spaces. As a consequence, together with some volume bounds that we discuss, we provide a bound for the famous Levi-Hadwiger problem concerning covering a convex body by homothetic slightly smaller copies of itself, in the case of centrally symmetric convex bodies, which is qualitatively the same as the best currently known bound. We also introduce the weighted notion of the Levi-Hadwiger covering problem, and settle the centrally-symmetric case, thus also confirm the equivalent fractional illumination conjecture [19, Conjecture 7] in the case of centrally symmetric convex bodies (including the characterization of the equality case, which was unknown so far).

Original languageEnglish
Pages (from-to)125-155
Number of pages31
JournalIsrael Journal of Mathematics
Volume209
Issue number1
DOIs
StatePublished - 1 Sep 2015

Fingerprint

Dive into the research topics of 'On weighted covering numbers and the Levi-Hadwiger conjecture'. Together they form a unique fingerprint.

Cite this